Q. After completing whipworm meds our German Shepherd has diarrhea. She is eating and drinking ok, what can we do to clear this up?
DESTINI R. HOLLOWAY, DVM
A. Whipworms are notorious for creating a bacterial imbalance in dogs GI tract. I would recommend giving a probiotic, I really like Culturelle for this and an antibiotic (I prefer Metronidazole) combination to get the bacterial balance back to normal. Also feeding a bland diet like Purina EN Gastrointestinal or Hill's I/D (prescribed by the vet) can get things back in order.
If all else fails, then I think a second fecal examination is needed, if not already done, to help rule out other possibilities here.
DR. JENNIFER LADD, DVM
A. I would repeat the deworming treatment in 3 weeks. I would also administer 1 tbsp of plain Greek yoghurt or a probiotic supplement in her food. She likely has a bacterial imbalance. If this does not resolve the issue, I would submit another fecal exam for analysis to ensure nothing is being overlooked.